Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperhidrosis x
  • Hyperthyroidism x
Clear All
Open access

Ehtasham Ahmad, Kashif Hafeez, Muhammad Fahad Arshad, Jimboy Isuga and Apostolos Vrettos

Summary

Primary hypothyroidism is a common endocrine condition, most commonly caused by autoimmune thyroiditis (Hashimoto’s disease) while Graves’ disease is the most common cause of hyperthyroidism. Hypothyroidism is usually a permanent condition in most patients requiring lifelong levothyroxine treatment. Transformation from Hashimoto’s disease to Graves’ disease is considered rare but recently been increasingly recognised. We describe a case of a 61-year-old lady who was diagnosed with hypothyroidism approximately three decades ago and treated with levothyroxine replacement therapy. Approximately 27 years after the initial diagnosis of hypothyroidism, she started to become biochemically and clinically hyperthyroid. This was initially managed with gradual reduction in the dose of levothyroxine, followed by complete cessation of the medication, but she remained hyperthyroid, ultimately requiring anti-thyroid treatment with Carbimazole. This case highlights that there should be a high index of suspicion for a possible conversion of hypothyroidism to hyperthyroidism, even many years after the initial diagnosis of hypothyroidism. To our knowledge, this case illustrates the longest reported time interval between the diagnosis of hypothyroidism until the conversion to hyperthyroidism.

Learning points:

  • Occurrence of Graves’ disease after primary hypothyroidism is uncommon but possible.

  • In this case, there was a time-lapse of almost 28 years and therefore this entity may not be as rare as previously thought.

  • Diagnosis requires careful clinical and biochemical assessment. Otherwise, the case can be easily confused for over-replacement of levothyroxine.

  • We suggest measuring both anti-thyroid peroxidase (TPO) antibodies and TSH receptor antibodies (TRAB) in suspected cases.

  • The underlying aetiology for the conversion is not exactly known but probably involves autoimmune switch by an external stimulus in genetically susceptible individuals.

Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Alfredo Di Cerbo, Federica Pezzuto and Alessandro Di Cerbo

Summary

Graves’ disease, the most common form of hyperthyroidism in iodine-replete countries, is associated with the presence of immunoglobulins G (IgGs) that are responsible for thyroid growth and hyperfunction. In this article, we report the unusual case of a patient with acromegaly and a severe form of Graves’ disease. Here, we address the issue concerning the role of growth hormone (GH) and insulin-like growth factor 1 (IGF1) in influencing thyroid function. Severity of Graves’ disease is exacerbated by coexistent acromegaly and both activity indexes and symptoms and signs of Graves’ disease improve after the surgical remission of acromegaly. We also discuss by which signaling pathways GH and IGF1 may play an integrating role in regulating the function of the immune system in Graves’ disease and synergize the stimulatory activity of Graves’ IgGs.

Learning points:

  • Clinical observations have demonstrated an increased prevalence of euthyroid and hyperthyroid goiters in patients with acromegaly.

  • The coexistence of acromegaly and Graves’ disease is a very unusual event, the prevalence being <1%.

  • Previous in vitro studies have showed that IGF1 synergizes the TSH-induced thyroid cell growth-activating pathways independent of TSH/cAMP/PKA cascade.

  • We report the first case of a severe form of Graves’ disease associated with acromegaly and show that surgical remission of acromegaly leads to a better control of symptoms of Graves’ disease.